Texas, 2007Flash Flood and Hail in Texas, May 2, 2007
May 2, 2007 · NWS EPZ · 4 events in 1 county or zone
An upper low moved from southern AZ across southern NM and far west TX over an air mass that was rather moist for early May in this area. Very unstable conditions led to powerful updrafts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low moved from southern AZ across southern NM and far west TX over an air mass that was rather moist for early May in this area. Very unstable conditions led to powerful updrafts. Tornadoes occurred about 20 to 30 miles north in southern NM, but only funnel clouds were sited over northeast and east El Paso. However, intense hail fell on the western and central portions of the city, resulting in damage to automobiles. Rain and hail fell so rapidly that drainage channels were clogged causing flash flooding in mainly the downtown area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 2, 2:08 AM MST, 10 hours 7 minutes earlier.
Area forecast discussion, May 2, 2:08 AM MST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
308 AM MDT WED MAY 2 2007
.SYNOPSIS...
A STORM SYSTEM WILL MOVE THROUGH THE STATE TODAY...GENERATING
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. THE
SYSTEM WILL MOVE EAST OF THE LOCAL AREA BY EARLY EVENING WITH
CLEARING SKIES BY MIDNIGHT. A LARGE UPPER LOW PRESSURE SYSTEM WILL
MOVE INTO THE WESTERN PART OF THE COUNTRY ON THURSDAY...SETTING UP
A STRONG SOUTHWEST FLOW ACROSS THE LOCAL AREA. BREEZY TO WINDY
CONDITIONS WILL OCCUR THURSDAY AFTERNOON THROUGH THE WEEKEND. DAY
TIME TEMPERATURES WILL WARM TO ABOVE SEASONAL AVERAGES BY THE END
OF THE WEEK.
&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN PORTIONS OF THE
FORECAST AREA THIS MORNING AS AN UPPER LEVEL TROUGH MOVES INTO THE
STATE FROM THE WEST. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AS THE COLD CORE OF THE TROUGH MOVES OVER THE
FORECAST AREA...KEEPING THE AIR MASS UNSTABLE. GRADUALLY
DIMINISHING MOISTURE AVAILABILITY WILL LIMIT RAIN CHANCES TO
MAINLY MOUNTAIN LOCATIONS HOWEVER...THUNDERSTORMS WILL STILL BE
ABLE TO PRODUCE BRIEF PERIODS OF HEAVY RAINFALL...SMALL HAIL AND
MORE STRONG WIND GUSTS UP TO 50 MPH. THUNDERSTORMS SHOULD TAPER
OFF AND DIMINISH BY SUNSET AS THE UPPER LEVEL TROUGH MOVES EAST OF
THE LOCAL AREA.
DRY CONDITIONS WILL RETURN THE REGION ON THURSDAY AS WESTERLY FLOW
ALOFT OCCURS OVER THE STATE. A LARGE UPPER LEVEL LOW IN THE
PACIFIC NORTHWEST WILL MOVE FURTHER INTO THE GREAT BASIN AND WILL
DOMINATE THE CIRCULATION PATTERN OVER THE WESTERN PART OF THE
COUNTRY THROUGH THE WEEKEND. FLOW AROUND THE UPPER LOW WILL RESULT
IN A STRONG SOUTHWESTERLY FLOW PATTERN OVER THE FORECAST AREA BY
FRIDAY WITH BREEZY TO WINDY CONDITIONS EXPECTED BY THE AFTERNOON
AS A SURFACE LEE TROUGH DEVELOPS EAST OF THE AREA. WINDY
CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AS THE LOW DIGS
FURTHER INTO THE SOUTHWEST AND BECOMES NEARLY STATIONARY THROUGH
MONDAY. RAIN CHANCES WILL REMAIN POOR AS THE FORECAST AREA WILL
REMAIN IN THE DRY SECTOR OF THE LOW CIRCULATION...EVEN THOUGH SOME
HIGH CLOUDS AND MOISTURE WILL STREAM OVER THE AREA. ALSO... THE
DRY LINE IS PROJECTED TO REMAIN EAST OF THE REGION THROUGH THE
FIRST PART OF NEXT WEEK. THE UPPER LOW IS PROJECTED BY THE LATEST
MODEL RUNS TO LIFT OUT OF THE REGION ON TUESDAY.
&&
.AVIATION...VALID 02/12Z-03/12Z
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH AREAS OF
MVFR AND IFR CIGS AND VSBYS IN AND NEAR THUNDERSTORMS. VFR
CONDITIONS AFTER SUNSET THIS EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 84 57 88 60 91 / 10 0 0 0 0
SIERRA BLANCA TX 81 51 84 56 88 / 20 0 0 0 0
LAS CRUCES 82 55 88 56 90 / 10 0 0 0 0
ALAMOGORDO 78 53 86 55 85 / 20 10 0 0 0
CLOUDCROFT 59 36 65 39 65 / 30 20 0 0 0
TRUTH OR CONSEQUENCES 81 51 84 51 85 / 20 10 0 0 0
SILVER CITY 75 46 80 43 78 / 10 0 0 0 0
DEMING 83 52 86 52 87 / 10 0 0 0 0
LORDSBURG 84 52 89 51 86 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/04
Hazardous weather outlook, May 2, 6:33 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
733 AM MDT WED MAY 2 2007
NMZ022>025-030>032-TXZ055-056-031345-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
733 AM MDT WED MAY 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL STORM
SYSTEM MOVES THROUGH THE STATE...TAPERING OFF AND ENDING IN THE
EARLY EVENING. THE THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF
HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY
CONDITIONS WILL THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 2, 11:04 AM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1204 PM MDT WED MAY 2 2007
NMZ022>025-031-032-TXZ055-056-030015-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...DEMING...
LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1204 PM MDT WED MAY 2 2007
...THUNDERSTORMS ARE DEVELOPING AND WILL MOVE EASTWARD ACROSS THE
BORDERLAND THIS AFTERNOON...
A LOW PRESSURE SYSTEM IN THE UPPER ATMOSPHERE IS SLOWLY MOVING
ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON...TRIGGERING ISOLATED
THUNDERSTORMS MAINLY EAST OF THE CONTINENTAL DIVIDE. THERE IS
ENOUGH MOISTURE AND INSTABILITY WITH THESE STORMS TO PRODUCE BRIEF
MODERATE TO HEAVY RAINFALL...HAIL TO ONE HALF INCH IN
DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING. CAUTION IS ALWAYS ADVISED NEARED THUNDERSTORMS ESPECIALLY
IN OTERO...EAST EL PASO..AND HUDSPETH COUNTIES AS SOME STORMS
COULD APPROACH STRONG TO SEVERE LEVELS. THIS ACTIVITY IS EXPECTED
TO MOVE OUT OF THE AREA DURING THE EARLY EVENING HOURS AS THE LOW
MOVES EAST AND DRIER WESTERLY FLOW WORKS EASTWARD INTO THE
BORDERLAND. STAY TUNED IN THE EVENT OF ANY UPDATES ON NOAA
WEATHER RADIO OR THROUGH THE MEDIA.
NOVLAN
Hail, El Paso
- When
- May 2, 12:15 PM MST to 12:30 PM MST
- Where
- El Paso County, 6.5 mi WSW of El Paso Intl Arpt
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.764, -106.482
An intense shaft of hail dropped nickel to quarter size hail over an area from the UTEP campus through downtown El Paso. Some automobiles received minor dents.
Hail, El Paso
- When
- May 2, 12:35 PM MST to 12:40 PM MST
- Where
- El Paso County, 1.5 mi SSE of El Paso Intl Arpt
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.780, -106.370
A few vehicles received dents and broken windshields in east central El Paso.
Flash Flood, El Paso
- When
- May 2, 12:50 PM MST to 1:40 PM MST
- Where
- El Paso County, 6.5 mi SW of El Paso Intl Arpt to 6.5 mi WSW of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.734, -106.458
Rainfall rates at 1 inch/30 minutes along with intense hail whcih clogged drainage channels resulted in one to two feet of rapidly moving water on some streets from the UTEP campus area through the downtown section of El Paso. Stalled vehicles were reported.
Hail, El Paso
- When
- May 2, 1:05 PM MST to 1:10 PM MST
- Where
- El Paso County, 0.5 mi SE of El Paso Intl Arpt
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.795, -106.374
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 2 to 3, 20074 deaths · 2.75 in hail · 20 events
- Lightning Strike in Kentucky, May 2, 20071 death · 1 event
- Tornadoes and Hail in Texas, May 2, 2007$400,000 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 2, 2007$570,000 · 4.25 in hail · 34 events
- Damaging Wind in Kentucky, May 2, 2007$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, May 2, 20071 injured · $11,000 · 55 kt wind · 5 events
- Flash Flooding and Hail in New Mexico, May 2, 20071 injured · 0.75 in hail · 4 events
- Hail and Damaging Winds in Kentucky, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Texas, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Virginia, May 2, 2007$6,000 · 50 kt wind · 5 events
- Tornadoes and Hail in New Mexico, May 2, 2007EF0 · 4 events
- Flash Flooding in Missouri, May 2, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36376, 36377, 36379, 36378.